Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low iron, but not anemic?
Apr 11, 2005

I have been feeling a lot of fatigue lately. My doctor mentioned that my last labs do not show anemia.

I am not an expert reader of labs, but when I got the labs in the mail I noticed my iron was pretty low (26; when the reference range was 35-175 ug/dl...I am female). I wondered if the low iron could be related to my fatigue.

I don't exactly know on what lab results anemia is diagnosed, but I wonder if my doctor said I was not anemic despite the low iron because my hemoglobin was in the normal range (just barely - on the low end).

My RBC was a touch high, my MCV and MCH were significantly low, my RDW (whatever that is) was significantly high. My hematocrit was in the normal range, but just barely - almost borderline low.

But I am wondering if the persistently high lactic acid I usually have as a side effect might have masked something anemia-like. I have gotten lactic acidosis from every combo I have been on (the first time a doctor said it was the highest lactic acid he had heard of in someone who survived) and therefore have had to take breaks from every one, but I usually have continued for months and months with high lactic acid before I have to stop. In the past, I have noticed that some of the tests mentioned above have seemed to become very abnormal shortly after the lactic acid gets very high, and it takes them a long time to go back to normal. A doctor once explained this but I don't quite remember how - something about how my body was trying to pump up my hemoglobin or red blood cells or something in order to counter the lactic acidosis by getting more oxygen to the tissues (?)

So my question is, could the low iron be causing my fatigue, but the effects of the continued high lactic acid on various levels be masking an overall lab picture that might actually call for iron supplements that might help my fatigue?

I hope that made enough sense to respond to!

Response from Dr. Frascino

Hello,

Yes, I think I've got the gist of your question.

First off, are you seeing an HIV specialist? If not, you should be. It would be highly unlikely to get lactic acidosis "from every combo." Perhaps something else is going on. One thing I should mention is that lactic acidosis itself can be associated with fatigue!

There are several blood tests that can quite easily determine your body's "iron stores" and whether you need supplementation. That's a separate issue from iron-deficiency anemia.

Anemia is most easily diagnosed by measuring the hemoglobin level. For women, a value of less than 12 g/dL is considered anemic. You can also look back at previous blood counts to see if your hemoglobin levels have been persistently trending downward. If you are anemic, you and your HIV physician need to determine the cause or causes of that problem. Once that's done, appropriate treatment can be instituted. Talk to your doctor and get all this cleared up first. If you still have questions after that, write back, OK?

Good luck.

Dr. Bob


Previous
Sun and hiv
Next
One thing after another

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement